Alert archive / California / Wind Advisories in 2019

Wind Advisory 33, NWS Las Vegas, NV

October 16, 2019San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Oct 16, 2019, 4:08 PM PDT for San Bernardino County, California. It took effect at Oct 17, 2019, 2:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2019, 4:08 PM PDT (23:08 UTC)
In effect from
Oct 17, 2019, 2:00 PM PDT
Expired
Oct 17, 2019, 11:00 PM PDT
In force
9 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3804 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WWUS75 KVEF 162308
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
408 PM PDT Wed Oct 16 2019

CAZ523-525-171115-
/O.NEW.KVEF.WI.Y.0033.191017T2100Z-191018T0600Z/
Western Mojave Desert-Morongo Basin-
Including the cities of Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
408 PM PDT Wed Oct 16 2019

...WIND ADVISORY IN EFFECT FROM 2 PM TO 11 PM PDT THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts over 40 mph expected.

* WHERE...Western Mojave Desert and Morongo Basin Counties.

* WHEN...From 2 PM to 11 PM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
004 
WWUS75 KVEF 171112
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
412 AM PDT Thu Oct 17 2019

CAZ523-525-172300-
/O.CON.KVEF.WI.Y.0033.191017T2100Z-191018T0600Z/
Western Mojave Desert-Morongo Basin-
Including the cities of Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
412 AM PDT Thu Oct 17 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts over 40 mph expected.

* WHERE...Western Mojave Desert and Morongo Basin Counties.

* WHEN...From 2 PM to 11 PM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
539 
WWUS75 KVEF 172057
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
157 PM PDT Thu Oct 17 2019

CAZ523-525-180600-
/O.CON.KVEF.WI.Y.0033.191017T2100Z-191018T0600Z/
Western Mojave Desert-Morongo Basin-
Including the cities of Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
157 PM PDT Thu Oct 17 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts over 40 mph expected.

* WHERE...Western Mojave Desert and Morongo Basin Counties.

* WHEN...Until 11 PM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
799 
WWUS75 KVEF 180611
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1111 PM PDT Thu Oct 17 2019

CAZ523-525-180715-
/O.EXP.KVEF.WI.Y.0033.000000T0000Z-191018T0600Z/
Western Mojave Desert-Morongo Basin-
Including the cities of Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
1111 PM PDT Thu Oct 17 2019

...WIND ADVISORY HAS EXPIRED...

Although a few gusts over 40 mph will be possible into the wee
hours of the morning, winds were beginning to decrease over the
western Mojave Desert and the Morongo Basin. The Wind Advisory was
allowed to expire.

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Oct 16, 4:07 PM PDT, 1 minute earlier.

Area forecast discussion, Oct 16, 4:07 PM PDT, 1 minute before
Area Forecast Discussion
National Weather Service Las Vegas NV
407 PM PDT Wed Oct 16 2019

.SYNOPSIS...Dry and mild weather will continue today with breezy
to windy conditions developing this afternoon and evening over the
Sierra Crest and across the Mojave Desert. A cold front will bring
north winds and cooler temperatures to the area Friday. Saturday
will be a little warmer before another cold front drops temperatures
on Sun
day. Warmer weather is expected during the first half of next
week. &&

.DISCUSSION...through the middle of next week.

A longwave trough with embedded disturbances will move across the
region today and be east of the area Friday. As the trough axis
approaches and moves through the area today, winds will be the
primary concern...mainly in the Sierra and across the deserts. These
areas will see breezy to windy conditions with the highest winds
expected over the western Mojave Desert down through the Morongo
Basin this afternoon and evening. The latest guidance confirms the
Wind Advisory over the western Mojave Desert where gusts over 40 mph
are likely. Forecast winds are more marginal for the Wind Advisory
in effect for the Morongo Basin however localized gusts over 40 mph
are possible. A cold front will move south through the region
tonight, turning winds to a northerly direction that will linger
through Friday. Winds along and behind the front look sub advisory
at this time so hazard wind products look like they will not be
needed. Windy conditions will be likely along the Colorado River
Valley on Friday with lighter northerly winds elsewhere.
Temperatures on Friday are expected to be 6-10 degrees cooler.

A similar scenario plays out over the weekend with a belt of
stronger winds forecast across the central/southern Great Basin on
Saturday as a system moves from the Pacific Northwest into the
Intermountain Range. A cold front if forecast to sweep south through
the region Saturday night and Sunday. Ahead of the system,
temperatures will be a little warmer Saturday followed by another
downturn on Sunday behind the front.

Ridging then takes us through mid week with rising temperatures,
relatively light winds and continued dry weather.
&&

.AVIATION...For McCarran...A return of breezy south-southwesterly
winds is expected by late this morning with gusts to 25 knots
likely. SCT-BKN mid and high clouds can be expected as well.
Southwesterly breezes will linger into Thursday evening with a cold
frontal passage expected by Friday morning along with a transition
to more northwesterly winds.

For the rest of southern Nevada, northwest Arizona and southeast
California...SCT-BKN mid and high clouds can be expected through the
day along with increasing southwesterly breezes across most of
regional TAF sites, with the strongest winds near KDAG exceeding 35
knots. Only exception will be in the Owens Valley near KBIH where
more northwesterly winds will arrive by this afternoon with gusts to
30 knots. Cold front will sweep through Thursday night with
widespread northerly winds to follow on Friday.
&&

.FIRE WEATHER...today and tonight.

Afternoon and evening winds will gust 25-35 mph across portions of
southeast California, far southern Nevada and northwest Arizona.
Stronger winds gusting over 40 mph are expected over portions of
Fire Weather Zone 228 in San Bernardino County. Min RH values will
be hovering right around critical levels with fuel conditions near
critical. Fire conditions are expected to be elevated to near
critical in some areas but should remain below Red Flag criteria.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Salmen
AVIATION...Outler

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.